Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 90, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 5, 2005, 1:50 PM PDT for San Diego County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2005, 1:50 PM PDT (20:50 UTC)
- Expired
- Aug 5, 2005, 5:45 PM PDT
- In force
- 4 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 56 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 052051 FFWSGX CAC073-060045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 150 PM PDT FRI AUG 5 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 545 PM PDT * AT 150 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS NEAR BOULEVARD...TIERRA DEL SOL...AND LIVE OAK SPRINGS. THIS IS ALONG INTERSTATE 8 BETWEEN KITCHEN CREEK ROAD AND TECATE SUMMIT. ADDITIONAL THUNDERSTORMS WILL DEVELOP IN PORTIONS OF THE EASTERN SAN DIEGO COUNTY MOUNTAINS AND DESERTS...WITH LOCALLY HEAVY DOWNPOURS AND FLASH FLOODING. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER SPRINGS...MOUNT LAGUNA...OAK GROVE...LAKE HENSHAW... CUYAMACA PEAK...AGUA CALIENTE SPRINGS AND OCOTILLO WELLS. MUD SLIDES AND ROCK SLIDES ARE EXPECTED NEAR HEAVY DOWNPOURS. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. LAT...LON 3258 11655 3261 11611 3343 11608 3342 11692 $$ LAVIS
2 follow-up statements
000 WGUS76 KSGX 052208 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 305 PM PDT FRI AUG 5 2005 CAC073-060045- SAN DIEGO CA- 305 PM PDT FRI AUG 5 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM PDT FOR EASTERN SAN DIEGO COUNTY... AT 300 PM PDT...THUNDERSTORMS WERE DEVELOPING NEAR WARNER SPRINGS. THUNDERSTORMS IN THE SOUTH COUNTY HAD TEMPORARILY DECREASED...BUT PRODUCED LOCALLY HEAVY RAINFALL NEAR PINE VALLEY...KITCHEN CREEK ROAD...AND TIERRA DEL SOL. ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BRINGING LOCALLY HEAVY DOWNPOURS AND FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER SPRINGS...RANCHITA...PALOMAR MOUNTAIN AND AGUA CALIENTE SPRINGS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3258 11655 3261 11611 3343 11608 3342 11692 $$ LAVIS
000 WGUS76 KSGX 052341 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 440 PM PDT FRI AUG 5 2005 CAC073-052352- SAN DIEGO CA- 440 PM PDT FRI AUG 5 2005 ...THE FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY IS CANCELLED... AT 430 PM...SHOWERS AND THUNDERSTORMS HAD DIMINISHED OVER THE AREA SO THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3258 11655 3261 11611 3343 11608 3342 11692 $$ LAVIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:30 AM PDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 5, 9:30 AM PDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT FRI AUG 5 2005 .SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE AFTERNOONS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... A FEW THUNDERSTORMS MOVED ACROSS THE UPPER DESERTS THIS MORNING. LOW CLOUDS AND FOG WERE INTO THE IMMEDIATE COASTAL AREAS AND STRATUS REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS MOIST AND UNSTABLE WITH MID LEVEL MOISTURE IN WEAK ELY FLOW AND PW OF 1.56 INCHES. ONSHORE GRADIENTS WITH ABOUT 4 MB SAN-IPL. THE STRONG UPPER HI WILL REMAIN OVER THE SW THROUGH THE SHORT TERM WITH THE CENTER OF THE HI GRADUALLY SHIFTING FROM NV INTO UT. THIS WILL MAINTAIN A WEAK MOIST ELY FLOW THROUGH THE MID LEVELS FOR CONTINUED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...ESPECIALLY IN THE AFTERNOONS AND EVENINGS. THE STORMS WILL LIKELY CAUSE FLASH FLOODING AND A FEW COULD BE SEVERE. A FEW STORMS COULD DRIFT W OF THE MOUNTAINS. AN INVERTED TROUGH MOVING ACROSS NRN BAJA AND OUTFLOW FROM AZ COULD HELP STORMS CONTINUE THROUGH TONIGHT. THE MARINE LAYER WILL REMAIN SHALLOW AND CONFINED TO NEAR THE COAST. MINOR TEMP CHANGES THROUGH MON. LONGER RANGE PROGS INDICATE THE UPPER HI WILL BECOME CENTERED NEAR THE 4 CORNERS AREA DURING THE EARLY TO MIDDLE PART OF NEXT WEEK WHICH WILL CONTINUE THE MONSOONAL CONVECTION. THE HI MAY SHIFT E TOWARD THE END OF NEXT WEEK FOR A GRADUAL DECREASE IN CONVECTIVE ACTIVITY...ALTHOUGH STILL EXPECT A FEW AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. && .AVIATION...THE EASTERLY MONSOONAL FLOW HAS PREVENTED THE MARINE LAYER FROM MOVING INLAND OVERNIGHT SO...THIS MORNING LOW CIGS ARE RESTRICTED TO THE COASTAL AREAS AND ARE ALREADY BEGINNING TO BURN OFF. EXPECT CLEARING ALL THE WAY TO THE BEACHES AS THE MARINE LAYER DEPTH IS ABOUT 1200 FEET. DEEP CONVECTION WILL AGAIN DEVELOP OVER THE LOCAL MOUNTAINS BY LATE MORNING OR EARLY AFTERNOON. SEE TWB432. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 10 AM TO 8 PM TODAY FOR THE HIGHER MOUNTAINS AND FOR THE DESERTS. && PUBLIC...ATKIN AVIATION...PG
Hazardous weather outlook, Aug 5, 4:00 AM PDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT FRI AUG 5 2005 CAZ055-056-058-052300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 400 AM PDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TODAY. CAZ060-061-062-052300- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TODAY. CAZ048-050-052300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 400 AM PDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY AND SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MARTIN NNNN
In the hours before
Local storm report, Aug 5, 1:33 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
133 PM PDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM FLASH FLOOD LAKE ARROWHEAD 34.26N 117.19W
08/05/2005 SAN BERNARDINO CA LAW ENFORCEMENT
30026 N. SHORE DR - WESTBOUND LANES FLOODED
&&
BDOYLEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:09 PM PDT | Flash Flood Warning | SGX | San Diego | 66 min |
| Aug 5, 12:30 PM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.